Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 279, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 10, 2011, 5:57 PM MDT for Cherry County, Nebraska. It was in force for 63 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2011, 5:57 PM MDT (23:57 UTC)
- Expired
- Aug 10, 2011, 7:00 PM MDT
- In force
- 63 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cherry County, NE
The radar
The North Platte radar (KLNX), 91 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 6:15 PM MDT | HAIL 1 | 12 Ssw Cody, NE | HAIL MADE GROUND WHITE...ALSO ACCOMPANIED BY 40 MPH WINDS |
| Aug 10, 6:30 PM MDT | HAIL 1 | 22 S Cody, NE | |
| Aug 10, 6:40 PM MDT | FUNNEL CLOUD | 20 Wsw Merritt Reservoi, NE | |
| Aug 10, 6:40 PM MDT | HAIL 1.75 | 20 Wsw Merritt Reservoi, NE | |
| Aug 10, 6:40 PM MDT | HAIL 1.75 | 27 S Cody, NE | REPORTED SEEING A ROTATING WALL CLOUD JUST TO THE NORTH OF THE LOCATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 4:03 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 12.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- -64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
872 WUUS53 KLBF 102357 SVRLBF NEC031-110100- /O.NEW.KLBF.SV.W.0279.110810T2357Z-110811T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 557 PM MDT WED AUG 10 2011 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA... * UNTIL 700 PM MDT * AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES NORTH OF SCHOOLHOUSE LAKE...OR 38 MILES WEST OF VALENTINE...AND MOVING SOUTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SCHOOLHOUSE LAKE AROUND 610 PM MDT. STEER CREEK CAMPGROUND AROUND 615 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4246 10082 4253 10170 4293 10186 4271 10100 TIME...MOT...LOC 2357Z 345DEG 17KT 4275 10128 WIND...HAIL 60MPH 1.00IN $$ POWER
1 follow-up statement
290 WWUS53 KLBF 110045 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 645 PM MDT WED AUG 10 2011 NEC031-110100- /O.CON.KLBF.SV.W.0279.000000T0000Z-110811T0100Z/ CHERRY NE- 645 PM MDT WED AUG 10 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL CHERRY COUNTY UNTIL 700 PM MDT... AT 640 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTH OF SCHOOLHOUSE LAKE...OR 36 MILES NORTH OF MULLEN...MOVING SOUTH AT 20 MPH. THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL CHERRY COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4246 10082 4253 10170 4293 10186 4271 10100 TIME...MOT...LOC 0045Z 345DEG 17KT 4253 10120 WIND...HAIL 60MPH 1.00IN $$ POWER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 4:16 PM MDT, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 10, 4:16 PM MDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 516 PM CDT WED AUG 10 2011 .UPDATE... UPDATED FORECAST FOR SEVERE THUNDERSTORMS WATCH FOR WESTERN NEBRASKA. ADDED ISOLATED THUNDERSTORMS TO SOUTHWEST NEBRASKA. && .PREV DISCUSSION... /ISSUED 346 PM CDT WED AUG 10 2011/ SYNOPSIS... ISOLATED SHOWERS AND STORMS CONTINUE THIS AFTERNOON MAINLY FROM THE NORTHERN PANHANDLE SOUTHEAST THROUGH THE CENTRAL SANDHILLS. A COMBINATION OF A WEAK DISTURBANCE MOVING FROM SRN WY AND SRN PANHANDLE WITH DIFFERENTIAL HEATING AND WEAK SURFACE CONVERGENCE HAVE BEEN SUFFICIENT TO SUSTAIN UPDRAFTS. THIS ACTIVITY TO CONTINUE FOR REMAINDER OF AFTERNOON WITH A FEW STORMS POSSIBLY BECOMING NEAR SEVERE FOR A BRIEF TIME WITH SMALL HAIL POSSIBLE. SHORT TERM (TONIGHT THROUGH SATURDAY)... ACTIVITY FROM THIS AFTERNOON TO LINGER INTO THE EVENING PERHAPS TIL AROUND SUNSET. OTHERWISE CLEARING SKIES WITH PATCHY FOG POSSIBLE LATE TONIGHT INTO EARLY THURSDAY MORNING. NOT LOOKING FOR LOW VISIBILITIES...BUT RATHER 3 TO 5 MILE VISIBILITIES. A COOLER NIGHT WITH LOWS 55 TO 59. MAINTAINED A CHANCE FOR SHOWERS AND STORMS THURSDAY AFTERNOON/THURSDAY NIGHT. CONVECTIVE PARAMETERS FAVORABLE FOR ISOLATED SEVERE STORMS TO DEVELOP/OR MOVE INTO AREA FROM THE SRN BLACK HILLS REGION AND ALSO ALONG A PRONOUNCED DRYLINE IN THE EASTERN PANHANDLE. UPPER FLOW IS WEST NORTHWEST SIMILAR TO THE PAST FEW DAYS. STORM LOOK TO INITIATE UPON 45-50 KTS OF DEEP LAYER SHEAR WITH 2000-3500 J/KG OF MOST UNSTABLE CAPES. ALL APPEAR IN SUFFICIENT BALANCE TO FOR SUSTAINED SEVERE AS OPPOSED TO PULSE STORMS. STORMS MAY FOR A LARGE CLUSTER OR MCS ACROSS THE CENTRAL AND NORTH AND TRACK EAST SOUTHEAST INTO EASTERN NEBRASKA OVERNIGHT. HIGHS THURSDAY WARM TO THE MID 80S WEST TO LOW 80S EAST. A WEAK COLD FRONT WILL PASS THROUGH FRIDAY WITH STORM CHANCES MAINLY ACROSS THE EAST. MAINLY ACTIVITY SHOULD RESIDE ACROSS THE EASTERN DAKOTAS/IOWA AND MINNESOTA. HIGH FROM LOW 80S NORTH HALF TO MID 80S SOUTH. A SLIGHT REINFORCING COLD FRONT ACTUALLY ARRIVES FRIDAY NIGHT WITH DRY CONDITIONS FORECAST. FOR SATURDAY...SURFACE WINDS SLOWLY VEER TO EASTERLY BY LATE DAY. HIGHS HELD IN THE LOWER 80S. CURRENT DRY FORECAST AS CONVECTION SHOULD BE CONFINED TO THE HIGHER TERRAIN OFF THE FRONT RANGE. LONG TERM (SUNDAY THROUGH WEDNESDAY)... UPPER RIDGE CENTER ACROSS TEXAS SUNDAY IS FORECAST TO STRETCH NORTHEAST INTO THE MID MISSISSIPPI VALLEY BY WEDNESDAY AS A BROAD UPPER TROUGH EXTENDS ACROSS THE WESTERN CONUS. HIGHS SUNDAY SLIGHTLY BELOW NORMAL FROM 82 TO 86 DEGREES TO WARM TO 85 TO 90 DEGREES BY MONDAY THROUGH WEDNESDAY. MAINLY A SLIGHT CHANCE OF SHOWERS AND STORMS SUNDAY NIGHT THROUGH MONDAY NIGHT AS WEAK DISTURBANCES CREST UPPER RIDGE AND AGAIN TUESDAY NIGHT AS UPPER FLOW TRANSITIONS TO SOUTHWESTERLY ALOFT. AVIATION... BOTH THE BKN-OVC CEILINGS AND SCATTERED -TSRA THAT ARE CENTERED OVER NORTH CENTRAL NEB SHOULD DISSIPATE AFTER 00 UTC AS LOW-LEVEL COOLING SETS IN. LIGHT SOUTH-SOUTHEASTERLY FLOW OVERNIGHT WILL RESULT IN AN INCREASE OF MOISTURE AND POTENTIALLY CAUSE STRATUS AND/OR FOG. IT/S LOOKING LIKE IFR OR LOWER CONDITIONS WILL DEVELOP...ESPECIALLY OVER SOUTHWEST NEB SUCH AS AT KLBF...WHERE MODEL GUIDANCE SUBSTANTIATES THE RISK THE MOST. IF IT DOES FORM...IT SHOULD LIFT BY 18 UTC THU. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/EXTENDED...POWER AVIATION...POWER
Hazardous weather outlook, Aug 10, 2:53 PM MDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 353 PM CDT WED AUG 10 2011 NEZ004>010-022>029-035>038-056>059-069>071-094-112100- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 353 PM CDT WED AUG 10 2011 /253 PM MDT WED AUG 10 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. ISOLATED STRONG THUNDERSTORMS WILL REMAIN POSSIBLE INTO THE EARLY EVENING ACROSS NORTHERN NEBRASKA AND THE WESTERN PANHANDLE. SMALL HAIL AND LOCALLY HEAVY DOWNPOURS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THURSDAY AFTERNOON ACROSS NORTHWESTERN NEBRASKA...THE PANHANDLE...AND THE WESTERN SAND HILLS. STORMS WILL SPREAD INTO CENTRAL NEBRASKA BY THE LATER AFTERNOON ON THURSDAY. VERY LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. THUNDERSTORMS MAY GROW INTO LARGER CLUSTERS INTO THE EVENING AND POSSIBLY OVERNIGHT WITH LOCALLY HEAVY RAINFALL AND A CONTINUED THREAT FOR DAMAGING WINDS AS CLUSTERS MOVE EAST AND SOUTHEASTWARD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE AHSENMACHER
In the hours before
Special weather statement, Aug 10, 1:59 PM MDT, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 259 PM CDT WED AUG 10 2011 NEZ005-094-102045- EASTERN CHERRY NE-WESTERN CHERRY NE- 159 PM MDT WED AUG 10 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 245 PM MDT/345 PM CDT/... AT 159 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF STEER CREEK CAMPGROUND...OR 28 MILES WEST OF VALENTINE...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ANDERSON BRIDGE STATE WILDLIFE MANAGEMENT AREA... MERRITT RESERVOIR DAM... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. SCHULTZ
Special weather statement, Aug 10, 4:00 PM MDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 500 PM CDT WED AUG 10 2011 NEZ006-102245- KEYA PAHA NE- 500 PM CDT WED AUG 10 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KEYA PAHA COUNTY UNTIL 545 PM CDT... AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES EAST OF SPARKS...OR 20 MILES NORTHWEST OF SPRINGVIEW...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... HIGHWAY 12 MILE MARKER 30 AROUND 505 PM CDT. HIGHWAY 12 MILE MARKER 40 AROUND 530 PM CDT. HIGHWAY 183 MILE MARKER 220 AROUND 540 PM CDT. SPRINGVIEW AROUND 545 PM CDT. POWER
Local storm report, Aug 10, 4:14 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
514 PM CDT WED AUG 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 4 N SPARKS 42.99N 100.27W
08/10/2011 E1.75 INCH CHERRY NE PUBLIC
GROUND COVERED WHITE WITH HAIL WITH THE LARGEST UP TO
GOLF BALL SIZE.
&&
JAHSENMASpecial weather statement, Aug 10, 5:04 PM MDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 504 PM MDT WED AUG 10 2011 NEZ022-102345- GARDEN NE- 504 PM MDT WED AUG 10 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARDEN COUNTY UNTIL 545 PM MDT... AT 459 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LISCO...OR 15 MILES NORTHWEST OF OSHKOSH... MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... HIGHWAY 26 MILE MARKER 100 AROUND 510 PM MDT. DOGTOWN FLATS AROUND 520 PM MDT. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. POWER
Local storm report, Aug 10, 5:19 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
619 PM CDT WED AUG 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM HAIL 4 N CODY 42.99N 101.25W
08/10/2011 E0.25 INCH CHERRY NE PUBLIC
&&
JAHSENMAThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:08 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Hayes, Perkins | 52 min |
| Aug 9, 9:49 PM MDT | Severe Thunderstorm Warning | LBF | Deuel, Garden | 41 min |
| Aug 9, 9:53 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 45 min |
| Aug 9, 10:28 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Deuel, Keith, Perkins | 29 min |
| Aug 9, 10:55 PM MDT | Severe Thunderstorm Warning | LBF | Chase | 45 min |
| Aug 10, 4:31 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 59 min |
| Aug 10, 5:24 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 51 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.